Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Northern Indiana

April 30, 2003Adams County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 30, 2003, 2:12 PM EST for Adams County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 2:12 PM EST (19:12 UTC)
Expired
Apr 30, 2003, 2:45 PM EST
In force
33 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Adams County, IN

The radar

The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS53 KIWX 301912
SVRIWX
INC001-301945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
212 PM EST WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAMS COUNTY IN INDIANA

* UNTIL 245 PM EST

* AT 212 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BERNE...MOVING NORTHEAST AT 20
  MPH.

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4073 8506 4058 8506 4061 8481 4075 8482

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:51 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 30, 12:51 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1251 PM EST WED APR 30 2003

18Z TAF DISCUSSION...

RELATIVELY HIGH CLOUDS AT THE MOMENT AND TO THE WEST OF SBN AND FWA.
NO SHOWERS OR THUNDERSTORMS ARE ON THE SCOPES. LEFT A CHANCE FOR
THUNDERSTORMS THIS EVENING AS THERE IS STILL IS SOME INSTABILITY AND
IF WE GET SOME HEATING THIS AFTERNOON...COULD HAVE SOME.

BML

UPDATED FORECAST DISCUSSION AT 1225 PM...

UPDATED THE FORECAST TO REDUCE HIGH TEMPERATURES ACROSS THE ENTIRE
AREA. WARM FRONT IS TOO SLOW IN MOVING NORTH. CLOUDINESS IS ALSO
REDUCING SOLAR HEATING REQUIRING THE CHANGE.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

GLL
Hazardous weather outlook, Apr 30, 5:04 AM EST, 9 hours 8 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES
FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE
THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO
THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION.
SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH
OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND
THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:11 AM ESTSevere Thunderstorm WarningIWXLaGrange49 min
Apr 30, 4:00 PM ESTSevere Thunderstorm WarningIWXStarke60 min
Apr 30, 4:05 PM ESTSevere Thunderstorm WarningIWXPulaski40 min
Apr 30, 4:23 PM ESTSevere Thunderstorm WarningIWXMarshall67 min
Apr 30, 5:15 PM ESTSevere Thunderstorm WarningIWXKosciusko45 min
Apr 30, 6:00 PM ESTSevere Thunderstorm WarningIWXNoble60 min
Apr 30, 6:01 PM ESTSevere Thunderstorm WarningIWXNoble59 min
Apr 30, 6:35 PM ESTSevere Thunderstorm WarningIWXDeKalb55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.